Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 183, NWS Lincoln, IL

August 9, 2004DeWitt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 9, 2004, 7:03 PM CDT for DeWitt County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 7:03 PM CDT (00:03 UTC)
Expired
Aug 9, 2004, 8:00 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County DeWitt County, IL

The radar

The Lincoln radar (KILX), 32 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 100003
SVRILX
ILC039-100100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE WITT COUNTY IN CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM WAYNESVILLE TO KENNEY...OR FROM
  11 MILES EAST NORTHEAST OF LINCOLN TO 11 MILES EAST OF LINCOLN...
  MOVING EAST AT 40 MPH.  THESE STORMS HAVE A HISTORY OF LARGE 
  HAIL AND STRONG WINDS OF 60 TO 70 MPH. 

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WAPELLA
  CLINTON
  WELDON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4029 8915 4006 8913 4006 8877 4028 8862

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:15 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 2:15 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT MON AUG 9 2004

.DISCUSSION...FORECAST CHALLENGES AHEAD INCLUDE COVERAGE OF ANY
CONVECTION THAT WILL DEVELOP ALONG THE COLD FRONT LATE THIS AFTN
AND EVENING...AND THEN PRECIP CHANCES ACRS THE FCST AREA LATE TUE
NIGHT INTO WEDNESDAY AS NRN STREAM SHORTWAVE INTERACTS WITH BNDRY
ACRS THE SRN PLAINS. NO MAJOR MODEL DIFFERENCES WITH THE 12Z RUN
SO WL GO WITH THE ETA SOLUTION FOR THE SHORT TERM...WHILE SIDING
WITH THE GFS WITH THE OVERALL EVOLVING COOL PATTERN ACRS THE
MIDWEST LATER THIS WEEK.

SHORT TERM...TONIGHT THROUGH THURSDAY...
18Z SFC MAP INDICATING PRE-FRONTAL TROF LOCATED FROM JUST EAST OF
RFD TO PIA AND UIN WITH SOME ENHANCED CU DVLPG ALONG BNDRY. TEMPS
HAVE PUSHED INTO THE LOW TO MID 80S WITH DEW POINTS IN THE 65 TO 70
DEGREE RANGE...YIELDING CAPES IN THE 1500-2000 J/KG RANGE. LOW LVL
CONVERGENCE ALONG BNDRY WEAK AND IS EXPECTED TO REMAIN THAT WAY WHICH
SHOULD LIMIT AREA COVERAGE OF ANY STORMS THAT DEVELOP. WILL CARRY LOW
POPS MAINLY EAST OF THE ILLINOIS RIVER FOR THIS EVENING...WITH A
MENTION OF PRECIP INTO THE EARLY MORNING HOURS ACRS THE SOUTHEAST.
QUIET WX EXPECTED ON TUESDAY IN BETWEEN WEATHER SYSTEMS AS MAIN SFC
LOW PULLS NORTH OF THE GREAT LAKES WITH BROAD CYCLONIC FLOW ACRS THE
REGION. NOT THAT MUCH COOLER BEHIND FRONTAL SYSTEM TOMORROW...ALTHOUGH
DEW POINTS WILL BE LOWER. GUID NUMBERS TONIGHT AND TUE SEEM IN LINE
SO WL TEND TO SIDE WITH THEM OVER THE NEXT 24 TO 36 HOURS.

NEXT WEATHER SYSTEM HANDLED A BIT DIFFERENTLY BY MODELS WITH THE GFS
HOLDING ON TO BRINGING PRECIP BACK INTO AT LEAST THE SRN AREAS...SOUTH
OF INTERSTATE 72 LATE TUESDAY NIGHT AND WEDNESDAY...WITH LOWER POPS
AS YOU HEAD NORTH. ETA MODEL CONTINUES TO KEEP THE LOW LVLS DRY OVER
MOST OF OUR AREA DURING THIS TIME FRAME...AS A RESULT...ONLY OUR SRN
COUNTIES SATURATE ENOUGH TO PRODUCE SOME QPF IN THE 06Z-20Z TIME FRAME
WEDNESDAY. MODELS QUICK TO PUSH IN DRIER AIR AT MID LEVELS WED AFTN
AND EVENING SO WHAT PRECIP LINGERS AROUND IN THE MORNING SHOULD PUSH
TO OUR EAST DURING THE AFTERNOON. COOLER AIR TO FOLLOW IN THE WAKE OF
THE SYSTEM FOR THE REST OF THE WEEK WITH TEMPS APPROACHING SOME
RECORD LOWS...DEPENDING ON CLOUD COVER.

LONG TERM...FRIDAY THROUGH MONDAY...
UPPER TROF FCST TO DEEPEN ACRS ERN CANADA/GREAT LAKES REGION LATER
THIS WEEK KEEPING ALL OF THE AREA UNSEASONABLY COOL INTO THE START
OF THE WEEKEND. TIMING OF INDIVIDUAL SHORTWAVES ROTATING AROUND COLD
TROF TOUGH TO TIME AND BASE PRECIP CHANCES ON LATER THIS WEEK. APPEARS
NEXT SIGNFICANT SHORTWAVE TO PUSH INTO THE MIDWEST LATE THU NIGHT AND
FRIDAY. WILL CARRY CHANCE POPS MAINLY ACRS THE NORTH...WITH SLIGHT CHANCE
MENTIONED OVER THE SOUTH. WITH DAYTIME HEATING AND SOME FAIRLY COLD TEMPS
ALOFT...COULD BE SOME ISOLD THUNDER DURING THE AFTN WITH SUCH A
SETUP. FOR NOW...WL CARRY CHANCE OR SLIGHT CHANCE IN THE GRIDS FOR
THAT FAR OUT. AIR MASS SHOULD SLOWLY MODERATE AS WE HEAD INTO THE WEEKEND
AS ERN U.S. TROF GRADUALLY WEAKENS AND MOVES EAST...WITH MORE OF A ZONAL
FLOW PATTERN DEVELOPING FOR NEXT WEEK...TRANSLATING TO MORE SEASONAL
TEMPERATURES BY THAT TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

SMITH
Hazardous weather outlook, Aug 9, 11:27 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1127 AM CDT MON AUG 9 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1127 AM CDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING OVER CENTRAL ILLINOIS AS A COLD FRONT MOVES THROUGH THE
REGION. A FEW OF THE STORMS MAY PRODUCE LARGE HAIL THIS
AFTERNOON...MAINLY NORTH OF INTERSTATE 74...BUT MOST OF THE ACTIVITY
WILL BE BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL ILLINOIS TUESDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

GOETSCH

In the hours before

Local storm report, Aug 9, 5:43 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
543 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     DOWNBURST        5 S RUSHVILLE           40.05N 90.57W
08/09/2004                   SCHUYLER           IL   COUNTY OFFICIAL

            TWO TREES BLOWN DOWN ALONG ROUTE 67 FIVE MILES SOUTH OF
            RUSHVILLE IN SOUTHERN PART OF SCHUYLER COUNTY. REPORTED
            BY COUNTY ESDA.

&&

HUETTL
Local storm report, Aug 9, 6:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     DOWNBURST        CLINTON                 40.15N 88.96W
08/09/2004                   DE WITT            IL   LAW ENFORCEMENT

            TREE LIMBS BLOWN DOWN IN CLINTON. REPORTED BY SHERIFF
            OFFICE.

&&

HUETTL
Local storm report, Aug 9, 6:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
653 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     DOWNBURST        1 S LINCOLN             40.14N 89.37W
08/09/2004                   LOGAN              IL   LAW ENFORCEMENT

            70 MPH WIND GUSTS 1 MILE SOUTH OF LINCOLN. REPORTED AT
            COUNTY ESDA.

&&

HUETTL
Local storm report, Aug 9, 6:55 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
655 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             LINCOLN                 40.15N 89.37W
08/09/2004  1.50 INCH        LOGAN              IL   OFFICIAL NWS OBS

            MEASURED 1.50 INCH DIAMETER HAIL AT THE NWS OFFICE IN
            LINCOLN.

&&

HUETTL
Local storm report, Aug 9, 6:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
656 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             LINCOLN                 40.15N 89.37W
08/09/2004  1.75 INCH        LOGAN              IL   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED ON RICHLAND STREET IN
            LINCOLN. REPORTED BY COUNTY ESDA.

&&

HUETTL
Local storm report, Aug 9, 6:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
658 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             LINCOLN                 40.15N 89.37W
08/09/2004  0.75 INCH        LOGAN              IL   NWS EMPLOYEE

            MEASURED THREE QUARTER INCH HAIL IN LINCOLN BY NWS
            EMPLOYEE.

&&

HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:15 PM CDTSevere Thunderstorm WarningILXMacon, Piatt60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.